Hail, Aroostook
- When
- June 19, 2:12 PM EST
- Where
- Aroostook County, 0.94 mi E of Pelletier Siding
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.350, -68.280
Thunderstorms developed during the afternoon of the 19th in advance of a cold front crossing the region. producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed during the afternoon of the 19th in advance of a cold front crossing the region. Some of the thunderstorms became severe...producing damaging winds and large hail. The thunderstorms were most extensive across eastern and Downeast portions of the region...including the Downeast coast. The thunderstorms lasted into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 19, 12:17 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 117 PM EDT Sat Jun 19 2021 .SYNOPSIS... A cold front approaches from the west this afternoon and crosses the region tonight. High pressure crosses the area late Sunday through Sunday night. A cold front approaches Monday night then crosses the region Tuesday. High pressure builds toward Maine Wednesday. && .NEAR TERM /THROUGH TONIGHT/... 114 PM Update: Clouds have hung on along the eastern side of the CWA limiting significant sunshine to spark convection. Back to the west, skies have cleared and w/available sunshine allowing for some showers and isold tstms to set up. Latest sfc analysis showed dewpoints surging up into the low/mid 60s across portions of the Central Highlands into interior Downeast. Satl imagery showed line of cumulus setting across southern Quebec. This is line w/the pre-frontal trof ahead of the cold front back in Quebec. This line is expected to push eastward w/storms setting up along the line later on this afternoon. Dewpoint pooling coupled w/the decent bulk shear and steep lapse rates, should be enough to allow storms to build. Therefore, stayed w/the previous thinking of stronger storms to contain strong winds and hail. Timing is still toward the latter part of the afternoon into the early evening. Hrly temps were adjusted to match the latest conditions. Afternoon forecast high temps still look reasonable attm. Previous discussion... The warm front will exit the area early this afternoon and allow a brief window of clearing and surface- based heating this afternoon in the warm sector ahead of the cold front. Convective temps aren't too far out of reach with upper 70s to lower 80s providing ample SBCAPE given the unusually steep mid- lvl lapse rates (for Maine) with the approaching cold upper trough. These lapse rates and low freezing levels are generating forecast hail CAPE values that are rarely seen here. As a bonus, shear is robust with a strong upper jet arriving this afternoon in the southern half of the area with the LFQ of the jet. Bulk shear and 0-1km values are both strong this afternoon in the southern half of the area...which in turn produces unusually high SHERB, 0-1km EHI, and SigTor readings. Low LCLs are another concern with the brief timeframe between the exit of the warm front and convective initiation ahead of the cold front. Low LCLs and strong shear are correlated with the rare days featuring rotating storms in this CWA. Overall, the best combination of surface-based heating and shear appears to be in southern Piscataquis County, Penobscot County, northern Washington County and southern Aroostook County for mid to late afternoon and have made a very rare mention of large hail in the forecast. Storms will develop quickly and helps mitigate the concern about warm frontal clouds lingering and reducing heating. The clouds are most likely to reduce storm strength in northern Aroostook County. The coast will have an onshore flow to hinder convection as usual. For tonight, convection will taper off in the evening with skies gradually clearing overnight. Fog will likely move into coastal Washington County this evening before being swept out by the cold front later tonight. && .SHORT TERM /SUNDAY THROUGH MONDAY/... A surface low and mid level trough across the western Gulf of Saint Lawrence at 12Z Sunday will continue to pull away from the region Sunday. A surface cold front will be exiting into western New Brunswick early Sunday morning with weak high pressure to slowly build toward the area from the west during the afternoon. There will still be the slight chance of a shower across far northern areas closest to the departing low, but any showers should be isolated at best with most areas to remain dry. There will be a mix of sun and clouds north and generally mostly sunny to the south of the Katahdin Region. Temperatures will be above average with upper 70s to low 80s inland, but cooler along the coast. Dry and seasonable for Sunday night with weak high pressure across the region. Monday will be a warmer and more humid day ahead of a cold front that will be organizing well west of the region and pushing into western Quebec Monday afternoon. There will be the chance of a shower or thunderstorm, especially late in the day across western portions of the forecast area. The air mass will be unseasonably warm with 925H temps in the low to mid 20s (C) with inland areas to climb well into the 80s, but cooler along the coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A cold front inches closer to the area Monday night with a mild and muggy air mass and a good chance of showers. The front pushes through the region Tuesday with showers and possibly some thunderstorms. There likely will not be a ton of surface based heating as there should be a lot of cloud cover around from the get go early in the morning. It looks like moisture from the system in the Gulf of Mexico this morning gets shunted to our south, but with high PWATs some heavy downpours are likely. The cold front will exit to the east Tue night with showers winding down and a drier and seasonable air mass to follow for Wednesday as a ridge of high pressure builds into New England. The high slowly retreats to the east Wednesday night night and Thursday, but generally fair weather will continue into Thursday. The next front approaches from the west Friday with the chance of a shower, especially later in the day across the western and northern zones. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: A warm front crosses this morning with isolated embedded thunderstorms and the possibility of MVFR tempo IFR cigs north of HUL this morning. LLWS is also possible this morning north of HUL. Strong thunderstorms with hail are possible across the entire area this afternoon and evening with a cold front. Fog may affect BHB and the coast later this evening before drier air arrives. SHORT TERM: Sunday...VFR with the possible exception of local MVFR in any isolated showers from KPQI north to KFVE. A west wind around 10 knots. Sunday night...VFR with the wind becoming light and variable. Monday...VFR. Possible MVFR late in the day from KPQI north with the slight chance of a shower/thunderstorm. South wind 10 to 15 knots with gusts up to around 20 knots. Monday night...Conditions lower to IFR in showers. Patchy fog possible, especially at KBHB. South winds 5 to 10 knots. Tuesday...MVFR much of the time with occasional IFR/LIFR, with showers and thunderstorms. South winds 10 to 15 knots with gusts up to around 20 knots. Wednesday: VFR with a west wind around 10 knots with a few gusts to 20 knots possible. && .MARINE... NEAR TERM: Winds will pick up this morning with a few gusts as high as 20kt, but this slowly decrease this afternoon and tonight. The long period south swell is still expected to produce 4 to 6 ft seas this afternoon and evening and will maintain the SCA. Fog will become a threat this afternoon and thicken in the evening...before being swept away later tonight by a cold front. Isolated thunderstorms are possible today with a warm front...and late this afternoon into the evening with the cold front. SHORT TERM: The wind and seas are expected to remain below small craft advisory levels Sunday into Monday. A small craft advisory might be needed by Monday night or Tuesday as seas build to 5 to 6 feet on the coastal waters. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ050-051. && Near Term...Hewitt Short Term... Long Term... Aviation...Hewitt/ Marine...Hewitt/
Hazardous Weather Outlook National Weather Service Caribou ME 313 AM EDT Sat Jun 19 2021 MEZ001>006-010-011-015>017-031-032-200715- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 313 AM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Strong thunderstorms are possible this afternoon. Some storms may be severe. Hail is the most likely threat, but any severe storms could feature damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-200715- Coastal Hancock-Coastal Washington- 313 AM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-200715- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 313 AM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Caribou ME 1024 AM EDT Sat Jun 19 2021 MEZ001>006-010-011-015>017-031-032-191800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley, Princeton, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 1024 AM EDT Sat Jun 19 2021 ...Strong to possible severe thunderstorms this afternoon... Strong thunderstorms are expected across region this afternoon with some storms becoming severe. The areas with the highest threat for some severe storms include southern Aroostook County, the Maine Central Highlands and interior Downeast Maine. Strong thunderstorms can become severe, producing large hail, damaging winds, deadly lightning, and very heavy rainfall. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation. Hewitt
Special Weather Statement
National Weather Service Caribou ME
143 PM EDT Sat Jun 19 2021
MEZ001-191815-
Northwest Aroostook-
143 PM EDT Sat Jun 19 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
At 143 PM EDT, a strong thunderstorm was located 7 miles west of Fort
Kent, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Fort Kent, Madawaska, Frenchville, Grand Isle, Saint John and Saint
Agatha.
This includes the following highways...
US Highway 1 between Grand Isle and Fort Kent.
State Highway 11 near Fort Kent.
LAT...LON 4736 6823 4734 6821 4732 6815 4730 6815
4718 6878 4721 6881 4724 6872 4724 6861
4729 6858 4728 6854 4730 6851 4730 6847
4728 6843 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1743Z 252DEG 29KT 4723 6874
CornwellSpecial Weather Statement National Weather Service Caribou ME 217 PM EDT Sat Jun 19 2021 MEZ002-191845- Northeast Aroostook- 217 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY... At 217 PM EDT, a strong thunderstorm was located 8 miles southeast of Russel Crossing, or 18 miles southwest of Portage, moving northeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Ashland, Masardis, Nashville Plantation, Scopan, Squa Pan and Garfield. This includes State Highway 11 between Squapan and Ashland. LAT...LON 4648 6869 4655 6872 4673 6843 4653 6823 TIME...MOT...LOC 1817Z 247DEG 21KT 4653 6865 Cornwell
The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Trees were toppled on to powerlines by wind gusts estimated at up to 60 mph. The time is estimated.
Several trees were toppled by wind gusts estimated at up to 60 mph. The time is estimated.
Powerlines were brought down by wind gusts estimated at up to 60 mph. The time is estimated.
Powerlines were brought down by wind gusts estimated at up to 60 mph. A tree was also toppled on to powerlines. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965599, 965596, 965597, 965604, 965600, 965601, 965602, 965598, 965603.